Article Text

PDF

Oesophagus
UK experience of proton pump inhibitor related interstitial nephritis
  1. N Gounaris-Shannon *1,
  2. J Benning1,
  3. M Delaney2,
  4. A F Muller1
  1. 1Gastroenterology, East Kent Hospitals NHS Trust, Canterbury, UK
  2. 2Department of Renal Medicine, East Kent Hospitals NHS Trust, Canterbury, UK

Abstract

Introduction We have previously highlighted the association between proton pump inhibitors (PPIs) and allergic-type acute interstitial nephritis (AIN) as a cause of kidney injury.1 The current study was designed to assess the UK experience of this condition by Consultant Nephrologists both within the past 12 months and lifetime experience and compare this to cases reported to the Medicines and Healthcare products Regulatory Agency, MHRA.

Methods UK nephrologists, identified from British Renal Society workforce planning database and membership lists from the UK Renal Association, were asked to respond to a specific questionnaire asking of their experience of PPI induced AIN in the 12 month period January – December 2009 and lifetime experience.

Since responses were received from more than one consultant in each renal unit, the highest number of cases reported by one individual from each unit was recorded to minimise potential for duplication.

The MHRA Drug Analysis Prints were analysed for each of the PPI drugs available2 to identify how many cases had been reported over the same timescale.

Results Results were obtained from a total of 56 UK renal units and are summarised in table 1.

Table 1

PWE-112

The UK experience of PPI associated AIN in the 12 month period of 2009 was larger than the total number of cases reported to the MRHA since PPI's were introduced in the 1980s.

Conclusion Although Gastroenterologists are largely unfamiliar with this complication of PPIs, the experience of UK Nephrologists would suggest that it is a more common side effect than had previously been appreciated and that unsurprisingly the number of cases reported to the MRHA represents a significant under reporting of the problem.

Gastroenterologists reviewing patients treated with PPIs with troublesome but perhaps non-specific symptoms or in whom there is evidence of abnormal or declining kidney function should consider PPIs as a possible cause.

  • interstitial nephritis
  • proton pump inhibitors

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.